Alert archive / Pennsylvania / Flash Flood Warnings in 2025

Flash Flood Warning 2, NWS State College, PA

May 5, 2025Adams County, Cumberland County, Franklin County, Pennsylvania

NWS State College, PA issued this flash flood warning at May 5, 2025, 9:38 PM EDT for Adams County, Cumberland County, Franklin County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2025, 9:38 PM EDT (01:38 UTC)
Expired
May 6, 2025, 12:31 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Adams County, PA, Cumberland County, PA, Franklin County, PA

The radar

The Sterling radar (KLWX), 105 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2025-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2025-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

094 
WGUS51 KCTP 060138
FFWCTP
PAC001-041-055-060445-
/O.NEW.KCTP.FF.W.0002.250506T0138Z-250506T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
938 PM EDT Mon May 5 2025

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  Western Adams County in south central Pennsylvania...
  Southwestern Cumberland County in south central Pennsylvania...
  Southeastern Franklin County in south central Pennsylvania...

* Until 1245 AM EDT.

* At 938 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Waynesboro, Shippensburg, Guilford, Carroll Valley, Fayetteville, 
  Wayne Heights, Mont Alto, Scotland, Rouzerville, Cashtown, 
  Orrtanna, Walnut Bottom, Arendtsville, Fairfield, McKnightstown, 
  Newburg, Quincy, Penn State Mont Alto, Shippensburg University and 
  Liberty Mountain Resort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain low water crossings are potentially dangerous in 
heavy rain. Do not attempt to cross flooded roads. Find an alternate 
route.

&&

LAT...LON 4018 7747 4014 7741 4010 7736 4002 7732
      3993 7729 3985 7725 3972 7723 3972 7731
      3972 7747 3972 7751 3972 7757 3972 7759
      3986 7760 3996 7759 4015 7759

FLASH FLOOD...RADAR INDICATED

$$

Beaty
1 follow-up statement
330 
WGUS71 KCTP 060431
FFSCTP

Flash Flood Statement
National Weather Service State College PA
1231 AM EDT Tue May 6 2025

PAC001-041-055-060441-
/O.CAN.KCTP.FF.W.0002.000000T0000Z-250506T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams PA-Cumberland PA-Franklin PA-
1231 AM EDT Tue May 6 2025

...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN ADAMS, SOUTHWESTERN 
CUMBERLAND AND SOUTHEASTERN FRANKLIN COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4018 7747 4014 7741 4010 7736 4002 7732
      3993 7729 3985 7725 3972 7723 3972 7731
      3972 7747 3972 7751 3972 7757 3972 7759
      3986 7760 3996 7759 4015 7759

$$

Bowen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 5, 8:35 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 5, 8:35 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
835 PM EDT Mon May 5 2025

.SYNOPSIS...
* Slow moving bands of showers and thunderstorms this evening could
  produce localized flash flooding, strong winds, and hail.
* More showers/storms Tuesday and Wednesday before an upper low
  finally loses its grip on Pennsylvania.
* Trending cooler Thursday and Friday with potential for another
  batch of heavy rain

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Upper level divergence associated with an approaching vort max
on the east side of a large, slow moving upper low will maintain
clusters and lines of heavy showers with embedded convection
through much of tonight. A severe thunderstorm watch focused on
convection in Maryland and Virginia also clips Franklin, Adams,
and York counties, valid through midnight. Confidence in severe
weather making it this far north is low, however, with MLCAPE
sub 1000 J/kg, DCAPE sub 500 J/kg, and effective shear sub 25
kts. Effective shear will rise a bit after midnight, potentially
bringing about more organized convection (more of a heavy rain
threat), but at the same time decreasing instability will lead
to a decreasing threat for severe weather.

We will continue to monitor the threat for localized flooding
overnight. Flash flood warnings have been issued for portions
of Tioga and Bradford Counties where moderate to heavy
stratiform rain over the past few hours has pushed rainfall
totals locally above 2 inches. The threat area for rapid onset
flooding will expand between 10 PM and daybreak as the next
batch of convection moves north from Maryland, into central PA
with the heaviest rain (a stripe of 1.00-1.50 inches) expected
from Franklin/Adams counties north into Mifflin/Centre and
farther north into Potter/Tioga. The risk of flooding is still
not high enough to warrant a flood watch at this time.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
Active weather will likely continue Tuesday/Tuesday evening as
the core of the upper low moves into western PA. This will push
the highest instability and greatest chance for severe weather
east into the Susquehanna Valley. A MRGL risk of severe weather
in place east of State College and north of I-76/PA turnpike
into NY/NJ. Rainfall amounts should be lower on Tuesday compared
to today, with ensemble mean accumulations less than 1 inch.

The threat for severe weather appears to decrease Wednesday as
the slow moving upper low gradually fills in and the center
moves across the Eastern Third of the state in the afternoon,
with precip likely coming to an end across the bulk of Central
PA by Wed afternoon or early evening. Upslope/lake enhanced
showers may linger a bit longer in the northwest mountains with
northwest flow building in behind the departing low.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Upper low will be getting kicked out by a long wave trough
swinging down from the Great Lakes very early in the period.
Drier air on Thurs should keep SHRA from being as numerous and
certainly as strong/rainy as the early week showers/storms.
30-50 PoPs should be OK for Thurs-Thurs evening. This upper
trough should be progressing thru but may also slow down just
after it passes our longitude. Thus, we will have to linger a
low chc PoP on Fri-Fri night. Weak high pressure will then move
in for the weekend. We may still hold onto a 20 PoP for those
days though. See no reasons to stray from the NBM guidance on
the whole. Minor tweaks only to make PoPs and QPF match up.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Variable ceilings, though generally MVFR to VFR conditions,
across Central PA as upper low spins over the Ohio Valley,
bringing moist SE flow and increasing amounts of showers along
with scattered thunderstorms. Currently in a lull from
thunderstorm activity with just rain showers across the
airspace. Another wave of more widespread showers / scattered
thunderstorms will lift north across the airspace between 01-06z
this evening, accompanied by a drop in ceilings producing
widespread IFR conditions that will linger into early Tues.

Best estimate is the AOO/UNV/JST will have best chance of
seeing a tsra with gusty winds and small hail and or heavy rain
in this time period as a developing line of storms lifts nwd
from MD?VA airspace.

Conditions look to improve only slightly on Tue, but after a
short break in the wet weather, additional showers/tstms
expected in the afternoon/evening with continued restrictions.

Outlook...

Tue...Frequent rain showers; some locally heavy with prolonged
sub-VFR conditions. Chance of TSRA/CB.

Wed-Fri...Showers become more scattered with higher chances in
the afternoon/evening hours. Restrictions possible.

Sat...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Banghoff/Colbert
NEAR TERM...Banghoff/Colbert
SHORT TERM...Lambert/Banghoff
LONG TERM...Dangelo
AVIATION...Gartner/RXR
Hazardous weather outlook, May 5, 6:30 PM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
630 PM EDT Mon May 5 2025

PAZ036-064-065-062230-
Franklin-Adams-York-
630 PM EDT Mon May 5 2025

...SEVERE THUNDERSTORM WATCH 228 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Slow moving bands of heavy showers and strong to potentially severe
thunderstorms tonight. Localized poor drainage and small stream
flooding possible. Gusty winds and hail will also be possible with
the stronger, taller storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered strong thunderstorms with brief heavy rain and
gusty winds are possible again Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-011-017-024>026-033>035-063-062230-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Blair-Huntingdon-
Somerset-Bedford-Fulton-Cumberland-
630 PM EDT Mon May 5 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Slow moving bands of training showers along with scattered thunderstorms
will bring the potential for localized poor drainage and small
stream flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered strong thunderstorms with brief heavy rain and
gusty winds are possible again Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-012-018-019-027-028-037-041-042-045-046-049>053-056>059-066-
062230-
Potter-Northern Clinton-Northern Centre-Southern Centre-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Lancaster-
630 PM EDT Mon May 5 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Slow moving bands of training showers along with scattered thunderstorms
will bring the potential for localized poor drainage and small
stream flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered strong to severe thunderstorms with
brief heavy rain and gusty winds are possible again Tuesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 5, 8:45 PM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
845 PM EDT Mon May 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Flood            1 W Knoxville           41.96N 77.45W
05/05/2025                   Tioga              PA   911 Call Center

            Tioga County 911 is reporting flooding on
            PA-249 in Deerfield Township.

&&

JAB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:06 PM EDTFlash Flood WarningCTPTioga3 hr
May 6, 8:32 AM EDTRiver Flood WarningCTPCentre, Clinton6 hr
May 6, 10:54 AM EDTFlood WatchCTPLycoming, Sullivan, Tioga12 hr
May 6, 12:46 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon29 min
May 6, 1:20 PM EDTSevere Thunderstorm WarningCTPSchuylkill40 min
May 6, 1:55 PM EDTSevere Thunderstorm WarningCTPJuniata, Snyder, Union50 min
May 6, 3:27 PM EDTFlash Flood WarningCTPDauphin77 min
May 6, 4:29 PM EDTFlash Flood WarningCTPTioga3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.